Alabama, 2003

Flood in Alabama, April 24 to 25, 2003

April 24 to 25, 2003 · NWS BMX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
$25,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 23, 8:42 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Apr 23, 8:42 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
942 PM CDT WED APR 23 2003

SURFACE TEMPERATURES HAVE COOLED QUICKLY THIS EVENING DUE TO CALM
WINDS AND LOW DEWPOINTS.  SEVERAL LOCATIONS IN EASTERN ALABAMA
ALREADY IN THE LOWER 50S.  HIGH CLOUDS MOVING INTO WEST ALABAMA
SHOULD SLOW DOWN TEMPERATURE FALLS...BUT WILL LOWER OVERNIGHT
MINS EASTERN COUNTIES.  LIGHT SHOWERS APPROACHING THE MISSISSIPPI
RIVER...AND 20% POPS FOR WEST ALABAMA LOOKS ON TRACK.

ROSE/58
Hazardous weather outlook, Apr 23, 12:33 PM CST, 11 hours 27 minutes before
ALZ011>015-017>050-232030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 PM CDT WED APR 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH WEDNESDAY)...

A STORM SYSTEM WILL MOVE EASTWARD OUT OF THE CENTRAL PLAINS ON
THURSDAY.  A SERIES OF ASSOCIATED UPPER LEVEL DISTURBANCES WILL MOVE
ACROSS THE FORECAST AREA BEGINNING THURSDAY AFTERNOON THROUGH FRIDAY.
THIS SYSTEM WILL PRODUCE STRONG TO POSSIBLY SEVERE THUNDERSTORMS
THURSDAY EVENING...DAMAGING WINDS...HAIL...AND AN ISOLATED TORNADO
WILL BE POSSIBLE.  ON FRIDAY...THE UPPER LOW WILL TRACK TO THE
NORTH AND WEST OF THE FORECAST AREA.  AT THIS TIME THUNDERSTORMS
ARE EXPECTED TO REDEVELOP DURING THE AFTERNOON HOURS WITH HAIL
AND DAMAGING WINDS AS THE MAIN THREAT.  THIS SITUATION WILL CONTINUE
TO BE MONITORED AS IT DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Sumter

When
April 24, 12:00 AM CST to April 25, 11:59 PM CST
Where
Sumter forecast zone
Property damage
$60,000
Crop damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

The second event of the month followed widespread rainfall of 3 to 5 inches from the 24th into the 25th and again mainly impacted the Sucarnoochee and Tombigbee basins, but Catoma Creek near Montgomery and the upper Cahaba River at Centreville also went into flood. However, with the exception of the Sucarnoochee where the crest once again approached 28 feet at Livingston, flooding was generally of a minor nature with lowlands along the rivers and streams mainly impacted. In the Livingston and Bellamy areas along the Sucarnoochee, similar to earlier in the month, some residential flooding occurred once again. Livingston reported 20.39 inches of rain for the month ending on the 24th of April.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353795.